Ohio Cop Accidentally Overdoses After Touching Drugs in a Routine Traffic Stop

Ohio Cop Accidentally Overdoses After Touching Drugs in a Routine Traffic Stop

Posted By Schick Shadel Hospital || May 16, 2017

A police officer in East Liverpool, OH is back at work after suffering from an overdose caused by coming in contact with a powdery white substance during a routine traffic stop.

According to officials, Patrolman Chris Green was called in to provide backup to help officers search a vehicle with white powder covering the seats and floorboards of the vehicle, believed to be either the opiate carfentanil, an elephant tranquilizer 5,000 more potent than heroin, or fentanyl, an opiate 50 to 100 times more potent than heroin. The only time Green removed his latex gloves was when he frisked the driver.

“When I got to the scene, [the driver] was covered in it,” Green told East Liverpool’s Morning Journal newspaper. “I patted him down, and that was the only time I didn’t wear gloves. Otherwise, I followed protocol.”

Later that evening, Green returned to the police station and noticed some of the powdery white substance was on his uniform. No longer wearing his latex gloves, Green wiped the substance off with his bare hands – shortly after, he collapsed to the ground.

“I started talking weird,” he recalled to the Morning Journal. “I slowly felt my body shutting down. I could hear them talking, but I couldn’t respond. I was in total shock. ‘No way I’m overdosing,’ I thought.”

The opioid epidemic has hit the city so hard that naloxone, a drug used to counteract the effects of an overdose, is now standard issue for all local officers. His fellow officers at the police station administered the nasal spray before taking him to the hospital where he reportedly received three additional doses of naloxone before he recovered fully.

Even after receiving four doses, Green told the local paper that he still felt the effects of the drug over the weekend. Officials are still waiting on the lab results to determine what the white substance was, but the United States Drug Enforcement Administration (DEA) has issued warnings on the dangers of synthetic opiates.

“It’s a dangerous world out there when the law enforcement officers don’t even know what substance they’re encountering,” DEA spokesman Russ Baer told VICE News last year after dozens of overdoses across Ohio were linked to synthetic opioids. “The wholesale drug dealers in these market and the people buying these substances, they oftentimes don’t know what they’re buying or selling. They don’t know if it’s heroin, heroin-laced fentanyl or just straight up fentanyl.”

Drug overdoses claimed the lives of a record 3,050 people in Ohio alone in 2015, and while the data for 2016 has yet to be released, early reports indicate that the numbers could be even higher.

At Schick Shadel Hospital, we are committed to providing those looking to break free from their addiction with the treatment and support they need. If you are interested in learning more about our counter conditioning method and what we can do for you, call us at (888) 802-4206 or send us a confidential message through our online form today.

Related Posts:

The Benefits of Schick Shadel:

  • Fast 10-Day Inpatient Program

  • Over 65,000 Patients Treated

  • Not a 12-Step Based Program

  • Medical Hospital with MDs and RNs

  • Addiction is Treated as a Medical Condition

  • Most Insurance Accepted

Give Us 10 Days and We’ll Give You Back Your Life Get Started